Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 104, NWS Des Moines, IA

June 6, 20034 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 6, 2003, 11:38 AM CDT for 4 counties in Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2003, 11:38 AM CDT (16:38 UTC)
Expired
Jun 6, 2003, 12:15 PM CDT
In force
37 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Boone County, IA, Dallas County, IA, Guthrie County, IA, Story County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-99 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

770 
WUUS53 KDMX 061638
SVRDMX
IAC015-049-077-169-061715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1137 AM CDT FRI JUN 6 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN CENTRAL IOWA
  DALLAS COUNTY IN CENTRAL IOWA
  NORTHWESTERN STORY COUNTY IN CENTRAL IOWA
  SOUTHEASTERN GUTHRIE COUNTY IN WEST CENTRAL IOWA

* UNTIL 1215 PM CDT

* AT 1131 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHEAST OF FRASER TO
  MENLO...OR FROM 28 MILES SOUTHEAST OF FORT DODGE TO 43 MILES WEST
  OF DES MOINES...MOVING EAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR PERRY AROUND 1145 AM...
  NEAR BOONE AROUND 1155 AM...
  NEAR BOONE MUNICIPAL AIRPORT AROUND NOON...
  NEAR REDFIELD AROUND 1205 PM...
  NEAR WOODWARD AROUND 1210 PM AND
  NEAR LUTHER AROUND 1215 PM.

AT 1133 AM...THE BOONE COUNTY EMERGENCY MANAGER REPORTED DIME SIZE 
AND LARGER HAIL IN OGDEN.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4223 9385 4203 9414 4186 9417 4152 9459
          4150 9403 4204 9358 4221 9336


$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 4:00 AM CDT, 7 hours 38 minutes earlier.

Area forecast discussion, Jun 6, 4:00 AM CDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
400 AM CDT FRI JUN 6 2003

NOT MANY CHANGES MADE TO GOING FORECAST AS THINGS UNFOLDING AS
PROGGED.  UPPER SYSTEM OVER THE ERN DKTAS WILL SINK SOUTHEAST INTO
NEBRASKA THEN PUSH EAST ACROSS NORTHERN IOWA BY MID AFTERNOON.
THERE ARE A COUPLE CONCERNS FOR TODAY.  THERE IS A POTENT VORT MAX
ASSOCIATED WITH THIS LOW AS WELL AS SOME DECENT SHEAR AS THE UPPER
LOW MOVES EAST.  IF WE GET A COUPLE HOURS OF SUNSHINE...INSTABILITY
SHOULD BE ENOUGH TO GO SURFACE BASED AND I CANNOT RULE OUT THE
THREAT FOR A STRONG TO SEVERE STORM OR TWO ACROSS THE CWA LATER THIS
MORNING.  THE SYSTEM SHIFTS EAST BY LATE IN THE DAY AND THINGS BEGIN
TO CLEAR DURING THE EARLY EVENING.  THE NEXT SYSTEM REMAINS ON TRACK
AS THE NEXT UPSTREAM SYSTEM IN NWRN SASKATCHEWAN DEVELOPS AN UPR LOW
IN SERN NEB. THIS SYSTEM MOVES ACROSS THE STATE SATURDAY NIGHT AND
SUNDAY.  WE COULD ALSO SEE SOME THREAT SOME ISOLATED SEVERE STORMS
SATURDAY NIGHT WITH THIS SYSTEM.

I BACKED OFF ON HIGHS TODAY AND AGAIN ON SUNDAY TO ACCOUNT FOR THE
CLOUD COVER OTHERWISE TEMPS HAVE NOT BEEN CHANGED FROM GOING
FORECAST.  NO CHANGES WERE MADE TO THE EXTENDED AT THIS TIME.

.DSM...NONE

FAB
Hazardous weather outlook, Jun 6, 5:30 AM CDT, 6 hours 8 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CDT FRI JUN 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD LIGHT RAIN WILL FALL OVER AREAS EAST OF I-35 AND NORTH OF
HIGHWAY 20 THROUGH EARLY MORNING.  ADDITIONAL RAINFALL AMOUNTS ARE
EXPECTED TO BE AROUND A TENTH OF AN INCH.

BY LATE MORNING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS CENTRAL IOWA AS A LARGE UPPER LEVEL LOW PRESSURE SYSTEM MOVES
ACROSS IOWA.  THERE IS SOME POTENTIAL FOR SEVERE WEATHER LATER THIS
MORNING INTO THE AFTERNOON WITH SOME OF THE STORMS IF WE CAN GET
SOME SUNSHINE TO BREAK THROUGH THE CLOUDS AND INCREASE THE
DESTABILIZATION OF THE AIRMASS THAT IS IN PLACE.  THERE IS A FAIR
AMOUNT OF MOISTURE IN PLACE AND SOME SHEAR WILL OCCUR WITH THE LOW
AS IT MOVES EAST.  THERE IS STILL SOME QUESTION WHETHER THERE WILL
BE LONG ENOUGH BREAKS IN THE CLOUD COVER FOR THE SUN TO HEAT THE
SURFACE AND DESTABILIZE THE AIRMASS ENOUGH FOR THE STORMS TO GO
SEVERE.  THE MAIN SEVERE THREAT WOULD BE LARGE HAIL AND DAMAGING
WIND.  TIMING DETAILS ON THE POTENTIAL FOR SEVERE WEATHER WOULD
PLACE THE BEST CHANCE BETWEEN 10 AM AND 3 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER LOW PRESSURE SYSTEM IS FORECAST TO MOVE ACROSS CENTRAL IOWA
SATURDAY NIGHT INTO SUNDAY.  THIS SYSTEM WILL HAVE A TRACK THAT IS A
LITTLE FURTHER SOUTH THAN THE ONE FOR LATER THIS MORNING AND
AFTERNOON. THE STRENGTH OF THE SYSTEM ON SATURDAY NIGHT AND SUNDAY
WILL ALSO BE WEAKER THAN TODAYS STORM SYSTEM.  WITH WEAK SHEAR AND
LIMITED MOISTURE SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

ANOTHER SYSTEM IS FORECAST TO MOVE ACROSS CENTRAL IOWA TUESDAY NIGHT
AND WEDNESDAY BUT IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF
THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON ACROSS CENTRAL
IOWA.  ADDITIONAL SPOTTER ACTIVATION IS POSSIBLE INTO SATURDAY NIGHT
AND SUNDAY AS THE NEXT SYSTEM MOVES THROUGH THE STATE.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 12:13 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Hamilton, Hardin, Polk, Story47 min
Jun 6, 1:14 PM CDTSevere Thunderstorm WarningDMXJasper46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.